I thought I should share that while the medical community at large remains uninformed and even apathetic about post-finasteride syndrome and persistent sexual dysfunction related to antidepressants and other medications, I have recently come across increased articles on the subject in medical education literature. For the first time I discovered a mainstream widely read continuing medical education (CME) course for physicians and other healthcare practitioners on “Male Sexual Dysfunction” and “Antidepressant-Associated Sexual Dysfunction” both released within the last 8 months that now include discussions not only of sexual side effects related to these medications and others but persistent sexual dysfunction. The sections discussed the significant negative impact on quality of life. There is no mention of downplaying or playing it off as psychological. Such sections will begin to be a regular part of such CME courses going forward. So I believe it can be said that this is a breakthrough of sorts for educating healthcare practitioners and researchers to take these conditions more seriously. I have for your convenience included clips from these courses here:
The enzyme 5α-R transforms testosterone into the potent androgen 5α-dihydrotestosterone. The 5α-R inhibitors finasteride and dutasteride were devel- oped to block 5α-R in order to produce an anti- androgenic effect. Both were U.S. Food and Drug Administration (FDA)-approved for treatment of benign prostate hyperplasia and male pattern hair loss . However, 5α-R is broadly distributed in central nervous system tissue, and inhibition blocks synthesis of several key hormones and neuroactive steroids. This effect was later found to result in numerous adverse effects, including impaired or complete loss of libido, erectile, and orgasm func- tion; high Gleason grade prostate cancer; cardiac arrest and cardiovascular events; and depression . In some patients, total sexual dysfunction has been irreversible, with significant emotional toll and impact on quality of life [36; 37; 38; 39; 40]. Treatment of 5α-R inhibitor-induced post- treatment enduring sexual dysfunction has focused on endocrine interventions, but no approach has been successful .
In 2013, the Sexual Medicine Society of North America published a comprehensive review that acknowledged a link between 5α-R inhibitors and persistent sexual dysfunction after treatment cessa- tion, but stopped short of stating a causal relation- ship had been established. They concluded more research was needed .
POST-TREATMENT ENDURING SEXUAL DYSFUNCTION
Post-SSRI sexual dysfunction is little known in the broader medical community and, when reported, has been partially attributed to psychologic factors . However, the adverse impact from antide- pressant-induced sexual side effects and post-SSRI sexual dysfunction may be worse than the condi- tion for which treatment has been sought .
In the first review of post-SSRI sexual dysfunction in 2008, Bahrick and Harris challenged conven- tional wisdom that sexual side effects resolve with SSRI cessation, stating that research literature had failed to include systematic follow-up to support this assumption . This emerging problem is sup- ported by a convergence of case reports, consumer reports, and robust evidence from efficacy studies of healthy men documenting SSRI-induced delayed ejaculation persisting long after SSRI cessation. Internet drug consumer sites may provide a data- base of this qualitative information not captured within research paradigms or existing post-market pharmacovigilance mechanisms .
In 2014, the broader category of post-treatment enduring sexual dysfunction (PTESD) was inves- tigated and 120 cases (mean age: 30.9 years) were identified. Highest rates occurred with SSRI agents (11.2% to 15.5%), venlafaxine (7.8%), isotretinoin (6.0%), and finasteride (5.2%). Women comprised 20% of SSRI cases, and all of the isotretinoin and finasteride cases occurred in men. PTESD occurred following medication exposure of 3 to 5,840 days, and a common feature was sexual side effect onset after medication was discontinued. The conse- quences of PTESD were severe, including several well-documented cases of suicide. The longest case was 18 years, from a brief exposure to fluoxetine at 18 years of age .
In a data report from 2017 including 300 cases of enduring sexual dysfunction, the highest rates of PTESD occurred with isotretinoin (18%), escitalo- pram (14%), citalopram (13.7%), and paroxetine (13.3%) . The duration of the treatment ranged from a single dose to more than 16 years. The report also found that many cases of sexual dysfunction appeared or became worse when treatment came to an end. Subjects consistently reported difficulty maintaining romantic relationships and 30% reported that their work had been affected .
PTESD symptoms can include the entire spectrum of male and female sexual dysfunction, but the triad of penile or clitoral anesthesia, loss of libido, and loss of function is the core characteristic of PTESD, across all identified drug classes and agents [43; 44; 48]. Pleasureless orgasm has also been reported [45; 48].
Efforts to manage PTESD have involved serotonin and dopamine system modulation with the 5HT-1 agonist buspirone, the 5HT-2 and 5HT-3 antago- nists trazodone and mirtazapine, and dopamine agonists (e.g., pramipexole, cabergoline, bupropion, dexamphetamine). Phosphodiesterase type 5 inhibitors, testosterone, ketamine, donepezil, and metformin have all been tried for PTESD. How- ever, none of these have helped. This treatment- refractory characteristic may reflect epigenetic changes in PTESD . Additional research into the underlying etiology of persistent sexual dys- function following antidepressant cessation will hopefully give insight into an effective treatment.